Baxter Heparin Recall

With the preemption arguments raging on in the Supreme Court and in circuit courts around the country, we have yet more evidence that making the FDA the gatekeeper for product liability claims is tantamount to naming Roger Clemens the new performance enhancing drug czar. The FDA is under fire for approving the sale heparin, Baxter’s blood-thinning drug, without bothering to inspect the plant in China that manufactured the heparin’s active ingredient. Peter Barton Hutt, a former top FDA lawyer, said that since 1980 the FDA has had a policy requiring that plants be inspected before drugs are approved for sale. “It was obviously a glitch” that the FDA didn’t bother to inspect the site, said the F.D.A. through a spokesperson.

On Monday, Baxter announced that it had temporarily halted production of its version of the anti-clotting drug heparin because of about 350 bad reactions linked to heparin, including four fatalities, primarily in patients undergoing kidney dialysis and heart surgery. The active ingredient used to produce heparin was sold by Baxter International until sales were suspended after the aforementioned fatalities and complications.

I love the FDA’s response. “While no FDA inspection of the facility has been conducted to date, preparations are being made to perform an inspection as soon as possible. We have already requested expedited access to the facility, facilitated through a recently signed agreement with the Chinese State Food and Drug Administration. FDA also has requested the facility’s inspectional data and adverse event reports connected to the product.” Thanks guys. Now that the horse is out of the barn, we are so grateful for you to take the time to close the door. United States Supreme Court? Are you there? I hope you are paying attention.

Updated:
  • Linda Pomeroy

    I need to know more about the side effects, of this product we have been using the baxter heparin batch #0641-2450-41, side efffects have been dizziness, skin discoloration, difficulty with walking, low blood pressure, high heart rate,disoriantation.

  • Sarah

    I was taking heparin injections last fall, and I suffered from a severe rash at all of the injections sites. The rash was so bad and long-lasting that the doctor had to give me steriods to clear it up. My skin is still rather discolored at the site of the rash. Has this happened to anyone else?

  • Deborah Citizen-Ford

    I am a dialysis patient. I have experienced headaches, vomiting, stomach cramps, extremely low blood pressure, chest pain, dizziness, nausea, heart palpitations, diarrhea and restlessness because I was exposed to Baxter’s heparin. I have also been rushed to the emergency room 3 or 4 times.

  • Shirley Farmer

    to Linda Pomeroy
    Yes it is happening to me right now. the rash came up just after I left hospital – very itchy – in first one of the injection bruises, then each following day in another and another. how long did it take to get rid of?

  • rose

    My husband had open heart surgery in April 2009 and was given Heparin. In September he suffered another heart attack and one of the new bypasses completely collapsed. Could this have anything to do with the medication?

  • JDC

    Had TKA took heparin shots for two weeks with the same symptoms, headaches, dizziness, stomach pain, loose bowels and lost over 15 pound in two months. Discolored skin around surgery site, slow healing. Anyone with a TKA have similar experience?

  • Chuck Carmen

    In early January I went in the hospital for Achilles tendon repair surgery. I believe I had Heprin injections to prevent cloting. I came home and had a fall due to extremely low blood pressure when I stood, this in a person treated for high BP. I was readmited to the hospital with kidney failure. I again believe I was given Heparin for four days, was released and but two weeks laterfound myself admited again but this time for pulmonary emboli. I took lovenox this time and now am on Warfrin. I wonder if I received bad Heparin and it led to all this.

  • Mary

    My husband had stroke after given HEPARIN in March 2008

  • Mary

    My husband had stroke after given HEPARIN in March 2008

  • Elaine St Andre

    I had cervical surgery last week and spent 2 nights in the hospital. I received heparin shots and have rash at each one of the injection sites. The rash pretty much covers the entire left side of my stomach and has kept me awake all week. I was put on a steroid for 3 days and have a call into my doctor for more. It really is upsetting to have to suffer with a rash and pretty much pain free from the surgical site

Contact Information